A British medical journal, The Lancet Diabetes & Endocrinology, published this Correspondence item on July 18, 2017, “SGTL2 inhibitors and amputations in the US FDA Adverse Event Reporting System”.
The main point of that article is set forth in this excerpt:
In summary, this pharmacovigilance analysis confirms that use of canagliflozin, but not dapagliflozin or empagliflozin, might be associated with an increased risk of amputations. However, [the US Food and Drug Administration (FDA) adverse event Reporting System (FAERS)] data analysis has important limitations because there is no definite causal link between drug exposure and adverse event…. [footnote omitted]
In early August 2017 an article with some additional contextual information, “FDA Reports Further Support for Canagliflozin-Amputation Link”, was published on the Medscape website (free registration required). From that article we get the following points:
Among 66 reports of SGLT2-inhibitor–associated amputations, 57 (86%) involved canagliflozin. Moreover, two-thirds of those reports were among people with no discernible risk factors for amputation, “which, worryingly, points to an unpredictable effect of the drug,” [Gian Paolo Fadini, MD, PhD, of the division of metabolic diseases, department of medicine, University of Padova, Italy] told Medscape Medical News….
Thus far, the FDA has not extended the label warning about amputations to other drugs in the class [e.g., Jardiance (empagliflozin) and Farxiga (dapagliflozin)], although the European Medicines Agency (EMA) has, pending further investigation.
“Our data are the first to confirm the warning originated from CANVAS and tends to suggest this is not a class effect,” Dr Fadini told Medscape Medical News.
We are currently investigating possible drug injury cases against the responsible drug company, Janssen Pharmaceuticals, where a patient who used Invokana or Invokamet had to have a lower limb amputation.[View article at original source]
Strictly Confidential, No Obligation.